Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 55, NWS North Platte, NE

May 21, 2004Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 21, 2004, 11:01 PM CDT for Wheeler County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 11:01 PM CDT (04:01 UTC)
Expired
May 21, 2004, 11:30 PM CDT
In force
29 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Wheeler County, NE

The radar

The North Platte radar (KLNX), 167 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 7:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2197 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1985 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
19.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

435 
WUUS53 KLBF 220401
SVRLBF
NEC183-220430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1100 PM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHEELER COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 1130 PM CDT

* AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF
  BARTLETT...OR ABOUT 24 MILES WEST OF ALBION...AND MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN WHEELER COUNTY THROUGH 1130 PM CDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4194 9874 4175 9873 4175 9830 4198 9831

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:32 PM CDT, 8 hours 29 minutes earlier.

Area forecast discussion, May 21, 2:32 PM CDT, 8 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
232 PM CDT FRI MAY 21 2004

...FORECAST FOCUS ON CONVECTION IN NEAR TERM...

.DISCUSSION...
WITH H5 FLOW PATTERN MORE AMPLIFIED TO THE SOUTHWEST...SFC LOW
CENTER DEEPENING NEAR GLD KS AS FCST BY BOTH THE ETA AND GFS. WARM
FRONT HAS STALLED FROM NEAR GLD TO NORTH OF BBW AND OFK AND IS
EVIDENT BY SOME WEAK CLOUD CONVERGENCE. ALSO SOME TOWERING CU AND
ISOLATED STORMS IN THE WRN PNHDLE. IN AREA OF HIGHER DWPTS ADVECTED
NWWRD...CONSIDERABLE STRATOCU HAS FORMED. AS DEEPER MIXING OCCURS
THIS SHOULD BECOME MORE SCATTERED. WEAK H7 WAVE IN FLOW SHOULD BE
ENOUGH TO GENERATE ISOLATED TO WIDELY SCATTERED CONVECTION ACROSS
THE SWRN HALF OF FA. AREA OF SEVER CONCERN WITH BE FROM SERN CUSTER
COUNTY INTO CENTRAL CHERRY COUNTY...PARTICULARLY IN AN AXIS JUST
NORTH OF WARM FRONT FROM NEAR ARNOLD TO ONL WHERE DWPTS MAY POOL IN
THE LOWER/MID 60S. NOT ONLY WILL LG HAIL AND DMG WNDS BE A THREAT
BUT AN ISOLATED TORNADO WILL ALSO BE POSSIBLE THIS EVENING. ENTIRE
AREA OF CONVECTION SHOULD EXIT SWRN HALF OF FA BY MIDNIGHT AND EXIT
ENTIRE FA LATE TONIGHT.

SATURDAY...SFC LOW/FRONT SETTLES FURTHER SOUTHEAST WITH FA IN MAINLY
NE WINDS. A STRONG MID LEVEL TROUGH WILL MOVE THROUGH THE FA WITH
INCREASING CHC OF CONVECTION. SEVERE WEATHER AGAIN A THREAT WITH
POTENTIAL FOR STRONGER UPDRAFTS AND BETTER COVERAGE OF CONVECTION BY
LATE AFTN EARLY EVENING. THIS WILL BE SUPPORTED BY COUPLED UPPER JET
STRUCTURE AND FOCUSED UPPER LEVEL DIVERGENCE. TEMPERATURES WILL BE
COOLER IN THE LOWER/MID 70S.

SATURDAY NIGHT...DEVELOPING CONVECTIONS SHOULD MOVE INTO THE
NORTHEAST FA BEFORE EXITING LATE. SUBSIDENCE WILL SET IN TO THE
WEST.

H5 FLOW BECOMES ZONAL SUNDAY WITH HEIGHT RISES. WILL KEEP SLIGHT CHC
ACROSS THE NORTH CENTRAL INVOF SURFACE LOW WITH COLD FRONT SWEEPING
THROUGH LATE.

COOLER AIR BEHIND A COLD FRONT MONDAY WITH A SLIGHT CH FOR SHOWER OR
TS IN THE AFTERNOON AND NIGHT.

.EXTENDED DISCUSSION...
CHC OF SHOWERS TUESDAY/TUESDAY NIGHT AHEAD OF H5 TROUGH. STORM TRACK
SHOULD REMAIN TO OUR NORTH WED/THU BEFORE NEXT CHC ARRIVES FRI/FRI
NIGHT. SEASONABLE TEMPS IN THE 70S.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ROBERG
Hazardous weather outlook, May 21, 3:33 PM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT FRI MAY 21 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-221100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
333 PM CDT FRI MAY 21 2004

...SEVERE THUNDERSTORM WATCH FOR THE EASTERN PANHANDLE INTO PORTIONS
OF WEST CENTRAL NEBRASKA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS A MAJORITY OF
THE OUTLOOK AREA LATE THIS EVENING. THE AREA OF GREATEST RISK WILL BE
EAST OF LINE EXTENDING FROM OCONTO IN CUSTER COUNTY...TO THEDFORD IN
THOMAS COUNTY...TO CODY IN CHERRY COUNTY. A WARM FRONT EXTENDING
ACROSS SOUTHWEST INTO NORTH CENTRAL NEBRASKA...WILL BE THE FOCUS FOR
SCATTERED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING VERY
LARGE HAIL AND DAMAGING WINDS GUSTS. THIS BOUNDARY WILL ALSO
CONTRIBUTE TO A FEW STORMS CAPABLE OF PRODUCING TORNADOES...AS
NORTHEAST WINDS NORTH OF THE FRONT AND SOUTH WINDS...SOUTH OF
FRONT...CONVERGE OVER NORTHEAST PORTIONS OF THE OUTLOOK AREA.
ISOLATED SEVERE THUNDERSTORM DEVELOPMENT WILL ALSO BE POSSIBLE WEST
OF THE ABOVE LINE ALONG ANOTHER SURFACE BOUNDARY EXTENDING NORTH TO
SOUTH ACROSS THE WESTERN OUTLOOK AREA. LARGE HAIL AND DAMAGING WINDS
GUSTS WILL BE THE MAIN THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT SATURDAY
OVER ALL BUT THE EXTREME NORTHERN PORTIONS OF THE OUTLOOK AREA. THE
RISK AREA IS EXPECTED TO BE SOUTH AND WEST OF A LINE FROM ONEILL
THROUGH AINSWORTH TO VALENTINE.

OTHERWISE...THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH AT LEAST
TUESDAY AS THE FRONT OSCILLATES NORTH AND SOUTH ACROSS NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ACROSS THE OUTLOOK
AREA...ESPECIALLY AREAS ALONG AND EAST OF HIGHWAY 83.

13

In the hours before

Local storm report, May 21, 10:18 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1018 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1013 PM     TORNADO          19 NE BURWELL           41.97N 98.87W
05/21/2004                   GARFIELD           NE   LAW ENFORCEMENT

            TORNADO ON GROUND 2MILES EAST OF HWY 11

&&

MB
Local storm report, May 21, 10:28 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1028 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1027 PM     HAIL             1 E HYANNIS             42.00N 101.74W
05/21/2004  1.00 INCH        GRANT              NE   TRAINED SPOTTER

&&

MB
Local storm report, May 21, 10:29 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1029 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             11 SW OSHKOSH           41.30N 102.49W
05/21/2004  1.00 INCH        GARDEN             NE   TRAINED SPOTTER

&&

MB
Local storm report, May 21, 10:43 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1043 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             1 W OSHKOSH             41.41N 102.36W
05/21/2004  1.00 INCH        GARDEN             NE   TRAINED SPOTTER

&&

MB
Special weather statement, May 21, 10:55 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1055 PM CDT FRI MAY 21 2004

NEZ006-008-009-027-220454-
BROWN NE-KEYA PAHA NE-LOUP NE-ROCK NE-
INCLUDING THE CITIES OF...AINSWORTH...BASSETT...SPRINGVIEW AND TAYLOR
1055 PM CDT FRI MAY 21 2004

...THE TORNADO WATCH IN EFFECT UNTIL 1 AM CDT FOR ROCK...KEYA
PAHA...BROWN...AND LOUP COUNTIES HAS BEEN CANCELED...

SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE ACROSS NORTH CENTRAL
NEBRASKA DURING THE OVERNIGHT HOURS. AT THIS TIME NO ADDITIONAL
SEVERE WEATHER IS ANTICIPATED ACROSS ROCK...KEYA PAHA...BROWN...AND
LOUP COUNTIES.

IF SEVERE WEATHER WAS OBSERVED...CONTACT LOCAL LAW ENFORCEMENT AND
HAVE THEM PASS THE REPORT TO THE NATIONAL WEATHER SERVICE IN NORTH
PLATTE.

BUTTLER
Local storm report, May 21, 10:56 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1056 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             10 NE OSHKOSH           41.51N 102.21W
05/21/2004  1.00 INCH        GARDEN             NE   TRAINED SPOTTER

&&

MB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:26 PM CDTSevere Thunderstorm WarningLBFCherry64 min
May 21, 8:19 PM CDTSevere Thunderstorm WarningLBFBrown41 min
May 21, 8:27 PM CDTTornado WarningLBFBrown33 min
May 21, 8:57 PM CDTTornado WarningLBFLoup, Rock48 min
May 21, 9:44 PM CDTTornado WarningLBFGarfield46 min
May 21, 9:57 PM CDTSevere Thunderstorm WarningLBFGarden48 min
May 21, 10:05 PM CDTSevere Thunderstorm WarningLBFGrant40 min
May 21, 10:18 PM CDTTornado WarningLBFWheeler42 min
May 21, 10:46 PM CDTSevere Thunderstorm WarningLBFGarden44 min
May 21, 11:02 PM CDTSevere Thunderstorm WarningLBFArthur43 min
May 22, 1:20 AM CDTSevere Thunderstorm WarningLBFHooker55 min
May 22, 2:43 PM CDTSevere Thunderstorm WarningLBFGarden62 min
May 22, 3:14 PM CDTTornado WarningLBFArthur, Grant46 min
May 22, 3:42 PM CDTTornado WarningLBFHooker63 min
May 22, 3:57 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins63 min
May 22, 3:58 PM CDTSevere Thunderstorm WarningLBFHayes62 min
May 22, 4:10 PM CDTSevere Thunderstorm WarningLBFArthur, McPherson65 min
May 22, 4:28 PM CDTSevere Thunderstorm WarningLBFLincoln62 min
May 22, 4:45 PM CDTTornado WarningLBFMcPherson45 min
May 22, 4:48 PM CDTTornado WarningLBFHooker, Thomas42 min
May 22, 5:11 PM CDTTornado WarningLBFLincoln64 min
May 22, 5:26 PM CDTTornado WarningLBFLogan49 min
May 22, 5:43 PM CDTSevere Thunderstorm WarningLBFThomas32 min
May 22, 5:51 PM CDTSevere Thunderstorm WarningLBFBlaine39 min
May 22, 5:55 PM CDTSevere Thunderstorm WarningLBFChase, Hayes65 min
May 22, 5:59 PM CDTSevere Thunderstorm WarningLBFCuster61 min
May 22, 6:16 PM CDTTornado WarningLBFLogan29 min
May 22, 6:18 PM CDTSevere Thunderstorm WarningLBFLincoln57 min
May 22, 6:24 PM CDTTornado WarningLBFCuster51 min
May 22, 6:30 PM CDTSevere Thunderstorm WarningLBFBlaine30 min
May 22, 6:54 PM CDTSevere Thunderstorm WarningLBFFrontier36 min
May 22, 6:56 PM CDTSevere Thunderstorm WarningLBFLoup34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.